12 Signs Someone is Addicted to Pain Pills
Confronting Addiction – 12 Signs Someone is Addicted to Pain Pills
In recent years, the abuse of opioid pain pills in America has skyrocketed to a national emergency. A report by the American Society of Addiction Medicine showed that around 2 million Americans were addicted to opioids in 2015. The number of drug overdose deaths linked to opioid pain killers for the same year was 20,101. The scope of the problem and the dangers of opioid abuse is reason enough to be aware of the signs someone is addicted to pain pills. Knowing what signs to look for in a loved one can make all the difference to their well-being.
In this article, we will look at what the classic signs of opiate addiction are so that you know when it’s time to get help.
Signs Someone is Addicted to Pain Pills
Doctors who frequently treat patients for opioid abuse say that while it may be difficult to see the signs someone is addicted to pain pills initially, the more severe the addiction becomes, the easier it is to see.
In general, the signs someone is addicted to pain pills are the things that cannot be explained by something else in their life.
The classic signs of opiate addiction are as follows:
- Weight loss – a common physical signs of opiate use is weight loss due to malnutrition, metabolic changes and interference with the reward centers of the brain.
- Nodding off – Opiates depress the nervous system, causing the person’s breathing to slow down. They may dose off in the middle of a conversation or in the middle of dinner.
- Sleeping habits – While on the drug, excessive sleeping is common as well as periods of prolonged sleeping. When the addict runs out of the drug, they may suffer from insomnia.
- Constant flu-like symptoms – One of the physical signs of opiate use that is seen in many users is flu-like symptoms. This includes a runny nose, headaches, fever, nausea and vomiting – common withdrawal symptoms.
- Lack of hygiene – People who abuse drugs tend to become so focused on it that all other activities become less important, even personal hygiene.
- Drop in libido – One of the side-effects of opioids is that it lowers a person’s estrogen and testosterone levels. This causes their sex-drive to be lowered, but they may try avoiding the problem by placing blame on others.
- Return of Bad Habits – One of the signs that there is possible opioid abuse is the return of bad habits such as smoking cigarettes.
- Theft – Since constantly obtaining opiates can be expensive, theft is common. Pay attention to whether you are missing items around the house.
- Relationships – An addict’s focus is on drugs and as such, many of their personal relationships can suffer. Relationships may be strained or come to an end entirely.
- Overspending – There may be several unexplained charges on credit cards or other monthly bills due to drug acquisition.
- Loss of employment – One of the last signs is the addict losing their job. It begins with missing deadlines, meetings and unexplained absences.
- Energy level fluctuations – Opiates make a person lethargic. They may stop exercising and become lazy when they were once energetic.
The longer a person abuses opiates, the higher their overdose risk becomes. Find the help your friend, co-worker or loved one needs by calling WhiteSands Treatment at (877) 855-3470.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.